Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 211, NWS Birmingham, AL

December 9, 2004Greene County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Dec 9, 2004, 6:08 AM CST for Greene County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 9, 2004, 6:08 AM CST (12:08 UTC)
Expired
Dec 9, 2004, 6:45 AM CST
In force
37 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Greene County, AL

The radar

The Birmingham radar (KBMX), 114 km from the middle of the area, began a volume at 12:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 9, 4:45 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 091208
SVRBMX
ALC063-091245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
608 AM CST THU DEC 9 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL GREENE COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 645 AM CST

* AT 605 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED OVER SOUTH CENTRAL GREENE
  COUNTY...OR ABOUT 10 MILES NORTHEAST OF LIVINGSTON...AND MOVING
  NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3286 8789 3264 8798 3267 8781

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 4:40 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Dec 9, 4:40 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
440 AM CST THU DEC 9 2004

.DISCUSSION...

TORNADO WATCH IN EFFECT UNTIL 10 AM.

RAIN SHIELD WELL DEVELOPED THIS MORNING WITH THE PROMISED LINE OF TS
ACROSS MS. WITH THIS IN MIND THERE ARE TWO IMMEDIATE CONCERNS FOR
TODAY...FLOODING AND INTENSITY OF STORMS.

HEAVY RAINS EXCEEDING FLASH FLOOD GUIDANCE EXPECTED ACROSS MUCH
OF THE SOUTHEAST. TO MAKE THINGS WORSE...IT LOOKS AS THOUGH WELL
BE FACING SOME SEVERE WX TOO BOOT. SPC JUST ISSUED A NEW TORNADO
WATCH. THIS IS IN EFFECT UNTIL 10 AM.

WILL SEND EXTENDED DISCUSSION SHORTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...

GADSDEN    68 51 52 43 48 / 99 40 30 20
ANNISTON   67 53 53 42 48 / 99 50 30 10
BIRMINGHAM 67 51 53 43 48 / 99 40 30 10
TUSCALOOSA 69 50 53 43 49 / 99 30 30 00
CALERA     68 52 54 42 49 / 99 40 30 00
AUBURN     70 54 56 42 50 / 99 50 30 00
MONTGOMERY 71 54 57 42 51 / 99 40 20 00
TROY       72 55 57 42 51 / 99 40 10 00
&&

.BMX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH FOR A LINE FROM ST. CLAIR TO TALLADEGA TO COOSA TO
ELMORE AND MONTGOMERY COUNTIES...WESTWARD UNTIL 10 AM.

FLASH FLOOD WATCH TONIGHT THROUGH FRIDAY MORNING NORTH OF A
CARROLLTON TO A CLANTON TO A WEDOWEE LINE.

&&

JONES/90
Hazardous weather outlook, Dec 8, 1:30 PM CST, 16 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CST WED DEC 8 2004

ALZ011>015-017>050-091330-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CST WED DEC 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)

RAIN WILL SPREAD ACROSS THE AREA LATER TONIGHT AS SOUTHERLY FLOW
INCREASES AHEAD OF AN APPROACHING UPPER-LEVEL STORM SYSTEM.  THE
SYSTEM WILL PRODUCE PERIODS OF HEAVY RAINFALL ON THURSDAY...
ESPECIALLY NORTH OF INTERSTATE 20. DUE TO RECENT SIGNIFICANT RAINFALL
ACROSS CENTRAL ALABAMA...THE POTENTIAL EXISTS FOR FLASH FLOODING
ALONG SMALL CREEKS AND STREAMS.  AS WARMER AIR PUSHES NORTHWARD ON
THURSDAY...SOME OF THE THUNDERSTORMS COULD BECOME LOCALLY STRONG.

RIVER FLOODING IS EXPECTED TO BE ONGOING ACROSS THE WESTERN PORTIONS
OF ALABAMA THROUGH THE END OF THE WEEK. PLEASE REFER TO THE
INDIVIDUAL RIVER STATEMENTS FOR SPECIFICS ON THE LATEST STAGE AND
CREST FORECASTS.

...SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NEEDED
THIS AFTERNOON OR TONIGHT.  ACTIVATION MAY BE REQUIRED ON THURSDAY.

In the hours before

Special weather statement, Dec 9, 5:30 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 AM CST THU DEC 9 2004

ALZ030-091215-
SUMTER-
530 AM CST THU DEC 9 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER COUNTY UNTIL 615 AM
CST...

...WINDS UP TO 40 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 529 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES NORTHWEST OF YORK TO 18 MILES
SOUTHWEST OF CUBA...MOVING NORTHEAST AT 50 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
EMELLE...GAINESVILLE...CUBA...YORK...LIVINGSTON...BELLAMY AND EPES
THROUGH 615 AM CST.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA THROUGH 10 AM. PLEASE
REMEMBER THAT TORNADOES CAN QUICKLY DEVELOP WITH LITTLE OR NO
ADVANCE WARNING.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 5:57 AM CSTTornado WarningBMXPickens33 min
Dec 9, 6:13 AM CSTFlash Flood WarningBMXPickens2 hr
Dec 9, 6:28 AM CSTTornado WarningBMXPickens32 min
Dec 9, 6:35 AM CSTTornado WarningBMXTuscaloosa40 min
Dec 9, 7:37 AM CSTFlash Flood WarningBMXJefferson, Shelby113 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.